Alert archive / Iowa / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 102, NWS Quad Cities, IA

August 4, 20094 counties in Iowa; Hancock County, Henderson County, Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 4, 2009, 6:48 AM CDT for 4 counties in Iowa; Hancock County, Henderson County, Illinois; Clark County, Scotland County, Missouri. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 6:48 AM CDT (11:48 UTC)
Expired
Aug 4, 2009, 7:45 AM CDT
In force
57 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon

Counties Des Moines County, IA, Henry County, IA, Lee County, IA, Van Buren County, IA, Hancock County, IL, Henderson County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 130 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 4:06 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1915 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:19 AM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 3:19 AM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 AM CDT TUE AUG 4 2009

.SYNOPSIS...
SOMEWHAT COMPLEX SFC PATTERN THIS MORNING. INITIAL COLD FRONT...WHICH
PUSHED INTO NORTHWEST CWA LATE YESTERDAY... HAS UNDERGONE
FRONTOLYSIS. MAIN COLD FRONT EXTENDS FURTHER NORTH FROM WESTERN WI
THROUGH SOUTHERN MN AND SOUTHEAST SD. MEANWHILE... SFC LOW WAS
LOCATED OVER NORTHERN KS WEST OF CONCORDIA (KCNK) WITH STATIONARY FRONT
EXTENDING EASTWARD ACROSS NORTHERN MO AND CENTRAL IL. THIS BOUNDARY
QUITE EVIDENT IN MSAS SFC LI AND THETA-E. DEEP MOISTURE HAS POOLED
NEAR AND SOUTH OF THE STATIONARY BOUNDARY WITH SFC DEWPTS IN L/M 70S
AND H85 DEWPTS OF 15-17C... WHILE STRONG INSTABILITY NOTED WITH
MLCAPES OF 3000-4000 J/KG WITH PLENTY OF SHEAR WITH 0-6KM BULK SHEAR AT
30-40 KTS. CLUSTER OF SEVERE STORMS HAS DEVELOPED ACROSS FAR SW IA AND
NW MO AND DRIFTING E... WITH ADDITIONAL ACTIVITY FURTHER SOUTH INTO
NE KS. IN ADDITION... MCS WAS ADVANCING SE THROUGH CENTRAL NE AHEAD OF
MID LEVEL SHORTWAVE. NEW CONVECTION HAS RECENTLY DEVELOPED OVER SOUTHEAST
IA AND SHOWING GOOD GROWTH. OTHERWISE...MOISTURE POOLING ACROSS CWA AND
NEAR CALM/CALM WINDS HAS RESULTED IN PATCHY DENSE FOG EARLY THIS MORNING.
..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS IS WITH CONVECTIVE TRENDS AND ATTENDANT POPS/SEVERE POTENTIAL.

MONITORING TSTM CLUSTER OVER SW IA AND NW MO AS IT SLIDES E. RUC 310K SFC
DEPICTS ACTIVITY QUITE WELL AND SUPPORTS UPSCALE GROWTH TO MCS SLIDING
EASTWARD THIS MORNING AS 30+ KT LOW LEVEL JET VEERS AND IMPINGES ON THE
BAROCLINIC ZONE DRAPED ACROSS NORTHERN MO. PRESENCE OF CAPPING
INVERSION MUDDIES PICTURE A BIT AND POTENTIAL FOR STORMS TO DIVE MORE TO
THE SOUTH FEEDING INTO BEST INSTABILITY AND HIGH THETA-E AIR. NONETHELESS
WITH VEERING JET AND WARM ADVECTION IT WOULD APPEAR LIKELY THAT THE
ACTIVITY WILL DEVELOP EASTWARD AND IMPACT SOUTHERN TIER TO TWO TIERS OF
COUNTIES THIS MORNING AS ALSO SUGGESTED BY 4KM WRF WHICH HANDLED THE
CONVECTION (OR LACK OF) YESTERDAY THE BEST. GIVEN DEGREE OF INSTABILITY
WITH MLCAPES IN EXCESS OF 3000 J/KG AND 30-40 KTS OF BULK SHEAR...
POTENTIAL FOR SEVERE WX WITH STORMS IN FORM OF LARGE HAIL AND IF CAN BECOME
SFC BASED THEN DAMAGING WINDS. VERY HEAVY RAIN AND FLASH FLOODING A CONCERN
AS WELL GIVEN COPIOUS AMOUNTS OF MOISTURE WITH PW/S OF 1.4 TO 1.6.
SFC FRONT ACROSS WI AND MN TO SLIDE SE AND ACROSS CWA TODAY EXITING FAR
SOUTH EARLY EVE. THIS BOUNDARY MAY BE FOCUS FOR ISOLD/SCT STORMS THIS AFTN
MAINLY FROM QUAD CITIES SE. HIGHS WILL BE DEPENDENT ON DURATION OF
CONVECTIVE DEBRIS AND FEELING IS SHOW BE AROUND MOST OF MORNING CENTRAL
TO SOUTH... SO STAYED SOMEWHAT CONSERVATIVE ON MAXES WITH WIDESPREAD
L/M 80S. FEW SHRA/TSRA MAY LINGER EARLY EVE FAR SOUTH. OTHERWISE...
COOLER AND DRIER AIR TO OOZE IN. ADDITIONAL STORMS EXPECTED TO THE WEST
AND SOUTHWEST OF CWA ALONG BAROCLINIC ZONE. LOWS COOLEST IN NORTH AND
WARMEST SOUTH... AND ANTICIPATE 10-15 DEG GRADIENT ACROSS CWA.  ..05..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WEDNESDAY AND THURSDAY...OPERATIONAL MODELS SIMILAR IN KEEPING
FRONTAL BOUNDARY AND BULK OF THUNDERSTORMS SOUTH OF HIGHWAY 34 AND
ON INTO MO WEDNESDAY INTO THURSDAY. TEMPERATURES SHOULD REMAIN ABOUT
NORMAL FOR EARLY AUGUST. WILL CONTINUE WITH SMALL POPS.

THURSDAY NIGHT AND FRIDAY...DEEP TROUGH MOVES INTO THE WESTERN
UNITED STATES WHICH IN TURN BEGINS BUILDING AN UPPER LEVEL RIDGE
INTO THE MID MISSISSIPPI VALLEY. WITH CYCLOGENESIS TAKING PLACE IN
THE PLAINS LOW LEVEL JET WILL STRENGTHEN. OPERATIONAL MODELS MORE OR
LESS HINT AT A RATHER LARGE MCS DEVELOPING THURSDAY NIGHT ACROSS
IA...BUT REMAINING MAINLY WEST OF THE DVN CWA. THE 00Z HI-RES ECMWF
SUGGESTS MCS AFFECTING MUCH OF THE DVN CWA ON FRIDAY AS LOW LEVEL
JET IMPINGES ON THE WARM FRONT LIFTING NORTHEAST ACROSS THE REGION.
DEPENDING ON HOW THE PARAMETERS COME TOGETHER LOOKING AT POTENTIAL
FOR SEVERE WEATHER AND HEAVY RAIN. HAVE RAISED POPS INTO THE 30 TO
40 PERCENT RANGE. DEPENDING ON HOW WIDESPREAD THIS POTENTIAL MCS
BECOMES IT COULD EASILY WRECK HAVOC WITH TEMPERATURES.

THIS WEEKEND...WITH CONTINUED SOUTHERLY FLOW AND BUILDING
HEIGHTS...WARM FRONT WILL BE LIFTED WELL TO THE NORTH OF THE CWA.
OPERATIONAL MODELS SIMILAR WITH SHOWING A STRONGLY CAPPED AND HOT
AIRMASS OVER THE REGION. 850 MB TEMPERATURES PROGGED AT ABOUT +24C
WITH 700 TEMPS AT +14C. WITH PLENTY OF SUNSHINE TEMPS SHOULD SOAR
WELL INTO THE 90S WITH DEWPOINTS 70+. HEAT INDICES EXPECTED TO REACH
INTO THE 100 TO NEAR 110 RANGE...NUMBERS WE HAVENT SEEN SINCE THE
LAST WEEK OF JUNE. HEAT ADVISORIES OR EXCESSIVE HEAT WARNINGS MAY BE
REQUIRED AS WE GET CLOSER TO THE WEEKEND. IF CONFIDENCE IS HIGH
ENOUGH LATER SHIFTS MAY NEED TO CONSIDER AN EXCESSIVE HEAT WATCH.

EARLY NEXT WEEK...BOTH THE GFS AND HI-RES ECMWF INDICATE COLD FRONT
TO MOVE THROUGH THE REGION ABOUT MONDAY OR MONDAY NIGHT...
TEMPORARILY RETURNING SOMEWHAT COOLER TEMPERATURES. THE HOT DOME
GETS SHOVED BACK WEST INTO THE PLAINS...BUT EXPECTING THE HEAT TO
EVENTUALLY RETURN.

..HAASE..

&&

.AVIATION...
PATCHY FOG WILL BE FOUND ACROSS THE TERMINALS UNTIL MID MORNING WITH
VSBYS VARYING FROM IFR TO MVFR WITH PERIODS OF LIFR ESPECIALLY AT
KDBQ AND KCID. SHOWERS AND THUNDERSTORMS WILL BE FOUND THIS MORNING
NEAR AND JUST NORTH OF STATIONARY FRONT OVER NORTHERN MO. THIS
ACTIVITY MAY IMPACT KBRL AND POSSIBLY IN VICNITY AS FAR NORTH AS
KMLI. SFC COLD FRONT TO SHIFT ACROSS THE TERMINALS TODAY WITH WINDS
VEERING TO NORTHERLY 5-10 KTS AND PERSISTING TONIGHT. BANKING ON
DRIER AIR ADVECTING IN WITH NORTHERLY WINDS TO PRECLUDE ANY MENTION
OF FOG IN TERMINALS TONIGHT.  ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/HAASE
Hazardous weather outlook, Aug 4, 5:05 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
505 AM CDT TUE AUG 4 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
505 AM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS FAR SOUTHEAST IOWA...WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI THIS MORNING. THE MAIN THREATS
WITH THESE STORMS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND
LOCALLY HEAVY RAINFALL. THE STORM PREDICTION CENTER HAS
A SLIGHT RISK FOR SEVERE WEATHER ALONG AND SOUTH OF HIGHWAY 34.

ASIDE FROM THE STORMS...PATCHY DENSE FOG REDUCING VISIBILITIES
TO LESS THAN A QUARTER MILE WILL PERSIST THROUGH DAYBREAK
OVER NORTHEAST AND EAST CENTRAL IOWA... AND NORTHWEST ILLINOIS.

A COLD FRONT WILL MOVE ACROSS THE AREA LATER TODAY INTO THIS
EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT BY MID AFTERNOON INTO EARLY EVENING...MAINLY ALONG
AND SOUTHEAST OF A WASHINGTON IOWA...TO QUAD CITIES...TO STERLING
ILLINOIS LINE. IF ENOUGH HEATING AND DESTABILIZATION CAN TAKE
PLACE THEN THERE WILL BE A RISK OF LARGE HAIL AND DAMAGING WINDS
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SOUTH OF HIGHWAY 34
WEDNESDAY AND THURSDAY...AND OVER ALL OF THE OUTLOOK AREA THURSDAY
NIGHT AND FRIDAY. A SEVERE RISK MAY INCREASE BY THE END OF THE WORK
WEEK.

HOT AND HUMID CONDITIONS CAN BE EXPECTED SATURDAY AND SUNDAY. HIGH
TEMPERATURES IN THE 90S...COMBINED WITH HIGH HUMIDITY...WILL CREATE
HEAT INDICIES OF 100 TO NEAR 110.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING FOR AREAS ALONG AND
SOUTH OF HIGHWAY 34... AND MAY BE NEEDED AGAIN BY MID TO LATE
AFTERNOON INTO EARLY EVENING FOR AREAS ROUGHLY ALONG AND SOUTH OF
INTERSTATE 80.

In the hours before

Special weather statement, Aug 4, 3:03 AM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 AM CDT TUE AUG 4 2009

IAZ099-040915-
LEE-
INCLUDING THE CITY OF...FORT MADISON
303 AM CDT TUE AUG 4 2009

...STRONG THUNDERSTORMS...

AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING RAPIDLY OVER LEE COUNTY FROM NEAR
PRIMROSE...TO WEST POINT...FORT MADISON AND SAWYER. THE STORMS
WERE MOVING EAST AT 30 MPH AND WILL PRODUCE TORRENTIAL RAIN WITH
RATES AT OVER AN INCH PER HOUR...ALONG WITH HAIL UP TO PENNY TO
NICKEL SIZE.
Special weather statement, Aug 4, 3:45 AM CDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT TUE AUG 4 2009

ILZ025-026-034-035-040945-
HANCOCK-HENDERSON-MCDONOUGH-WARREN-
345 AM CDT TUE AUG 4 2009

...STRONG THUNDERSTORM...

AT 344 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DALLAS CITY...OR 10 MILES EAST OF FORT
MADISON...MOVING SOUTHEAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  COLUSA AROUND 350 AM CDT...
  DISCO AROUND 410 AM CDT...
  LA HARPE AROUND 425 AM CDT...
  BLANDINSVILLE AROUND 445 AM CDT...

HAIL FROM PENNY TO NICKEL SIZE WILL BE POSSIBLE WITH THIS STORM.
IN ADDITION...THE STORM WILL PRODUCE VERY HEAVY RAIN WHICH WILL
LEAD TO PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.

LAT...LON 4066 9077 4045 9087 4058 9137 4066 9115
TIME...MOT...LOC 0844Z 299DEG 12KT 4061 9116
Special weather statement, Aug 4, 4:34 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
434 AM CDT TUE AUG 4 2009

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-041300-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN
434 AM CDT TUE AUG 4 2009

...PATCHY DENSE FOG...

PATCHY DENSE FOG WILL BE FOUND OVER THE AREA THROUGH DAYBREAK.
VISIBILITIES IN THE FOG WILL CHANGE RAPIDLY FROM A FEW MILES TO
JUST A FEW HUNDRED FEET OVER A VERY SHORT DISTANCE. IF YOU WILL BE
DRIVING EARLY THIS MORNING...BE PREPARED FOR SUDDEN CHANGES IN
VISIBILITY. WHEN ENCOUNTERING DENSE FOG...SLOW DOWN AND KEEP YOUR
HEADLIGHTS ON LOW BEAM.
Local storm report, Aug 4, 4:39 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     HAIL             2 E FOUNTAIN GREEN      40.48N 90.93W
08/04/2009  E1.25 INCH       HANCOCK            IL   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL.

&&
Special weather statement, Aug 4, 6:04 AM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 AM CDT TUE AUG 4 2009

IAZ098-099-ILZ034-035-MOZ009-010-041315-
VAN BUREN-LEE-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...KEOSAUQUA....FORT MADISON...CARTHAGE...
MACOMB...MEMPHIS...KAHOKA
604 AM CDT TUE AUG 4 2009

...INTENSE THUNDERSTORMS HEADED INTO NORTHEAST MISSOURI...

AT 600 AM DOPPLER RADAR INDICATED INTENSE THUNDERSTORMS MOVING
INTO NORTHEAST MISSOURI. THESE STORMS WILL PRODUCE CONTINUOUS
DANGEROUS LIGHTNING...HEAVY RAIN AND GUSTY WINDS. LARGE HAIL IS
ALSO POSSIBLE.

THESE STORMS WILL SPREAD INTO FAR SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS THIS MORNING.

YOU SHOULD MOVE INTO A STURDY BUILDING AWAY FROM WINDOWS IF
THREATENING WEATHER APPROACHES OR A WARNING IS ISSUED.

HAASE
Local storm report, Aug 4, 6:40 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 AM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             KAHOKA                  40.42N 91.72W
08/04/2009  E0.75 INCH       CLARK              MO   BROADCAST MEDIA

            A KMEM RADIO LISTENER REPORTS DIME SIZE HAIL. TIME
            ESTIMATED.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:26 AM CDTSevere Thunderstorm WarningDVNDes Moines, Henry64 min
Aug 4, 3:45 AM CDTSpecial Weather StatementDVNHancock60 min
Aug 4, 3:57 AM CDTSevere Thunderstorm WarningDVNHancock, McDonough63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2009Severe Thunderstorm Warnings in Illinois, 2009Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.